Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Grand Rapids, MI

July 2, 2000Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2000, 9:11 PM EDT for Barry County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 9:11 PM EDT (01:11 UTC)
Expired
Jul 2, 2000, 9:45 PM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Barry County, MI

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:32 PM EDTThunderstorm Wind 53 EOrangeville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS53 KGRR 030112
SVRGRR
MIC015-030145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 PM EDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 945 PM EDT

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORANGEVILLE...OR ABOUT 11 MILES NORTHEAST
  OF PLAINWELL...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HASTINGS AROUND 935 PM EDT
   DOWLING AROUND 940 PM EDT
   LACEY AROUND 945 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:58 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 2, 4:58 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SUN JUL 2 2000

CONSIDERING THE COLD FRONT WILL BE SLIPPING DOWN FROM THE UPPER
PENNINSULA OVERNIGHT...INTO AN UNSTABLE AND VERY MOIST
AIRMASS...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH ALL OF
SOUTHWEST LOWER MI.  ALOFT...DIVERGENT UPPER LEVEL ON THE SOUTHERN
EDGE OF THE WESTERLIES WILL HELP TO KEEP THE THUNDERSTORMS GOING
THROUGH THE NIGHT.  SOME HEAVY RAINFALL THREAT EXISTS.  PRECIPITABLE
WATER VALUES APPROACH TWO INCHES AND FLOW WEAKENS...WITH SLOW MOVING
FRONTAL BOUNDARY IN PLACE.  MOST PLACES SHOULD SEE UNDER AN INCH OF
RAIN TONIGHT...BUT WHERE CELLS PERSIST...TWO INCHES COULD EASILY
FALL.  CONSIDERING THE LACK OF RAIN IN THE PAST 5 DAYS...WILL HOLD
OFF ON ANY WATCH.  AS FAR AS SEVERE WEATHER...AM THINKING THAT IF IT
OCCURS...IT WILL BE BEFORE MIDNIGHT.  MID LEVEL FLOW NEAR 50 KNOTS
OVER WRN WI...SEEN ON RUC AND PROFILER...IS FORECASTED TO WEAKEN
OVERNIGHT.  THE MOISTURE IS DEEP AND THE FREEZING LEVEL HIGH...THUS
WE MAY NOT SEE MUCH HAIL.  FOR ALL ZONES...WILL GO WITH OCCASIONAL
SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE.

AS FOR MONDAY...THE FRONT SHOULD BE NEAR MOP TO MBL LINE BY
12Z.  WHILE IT MAY BE STATIONARY EARLY...IT SHOULD RESUME A
SOUTHERLY MOVEMENT DURING THE MORNING...AND BY 18Z...BE SOUTH AND
EAST OF A LAN TO JXN TO AZO LINE.  WILL GO WITH A LOW CHANCE UP NORTH
AND HIGH CHANCE OF RAIN DOWN SOUTH.

WILL GO WITH A DRY FORECAST FOR MONDAY NIGHT INTO PART OF TUESDAY.
WILL CONTINUE TO HOLD ONTO A CHANCE OR RAINFALL FOR LATER TUESDAY.
WHILE THE AVN AND ETA POINT TO A DRY DAY FOR ALL OF TUESDAY...THE
CANADIAN GLOBAL STILL HOLDS ONTO SOME PRECIPITATION...POSSIBLY
HEAVY.  SINCE WE HAVE IT IN THE FORECAST...WILL KEEP IT GOING.

EXTENDED FORECAST DISCUSSION...

IN THE EXTENDED...LOOKS LIKE RAIN ENDING TUESDAY EVENING. THE NEXT
CHANCE OF ADVERSE WEATHER WILL BE THURSDAY AS ANOTHER PACKET OF
ENERGY ROTATES OVER THE RIDGE SET UP OVER THE CENTRAL PLAINS.

.GRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.